Print this page    •   Back to Web version of article

Peripheral Neuropathy
Part of A Practical Guide to HIV Drug Side Effects

2006

Peripheral Neuropathy (peripheral = furthest away; neuro = nerve; pathy = damage)

Peripheral neuropathy (PN) -- nerve damage that causes numbness, burning, tingling and sometimes severe pain in the toes, feet and legs, and sometimes in the hands and arms -- is most often caused by the "d" drugs:

Other drugs, such as the following, can also cause this complication:

Less commonly, PN can also stem from the nucleoside analogue 3TC (alone in Epivir and in the combination drugs Combivir and Trizivir).

Other factors can cause or contribute to PN as well, such as:

Let your doctor know right away if you have symptoms of PN. When possible, it is extremely important that the drug(s) causing PN be stopped immediately because delaying this may result in permanent problems. When causative medicines are stopped shortly after symptoms begin, the pain and numbness usually subside over time and are eventually completely eliminated, although that may take several months. However, failure to immediately stop using the problematic drugs may greatly reduce the chances for complete reversal of symptoms. Too many people have ended up with permanent pain, numbness and burning because symptoms weren't quickly reported to their doctors or because the doctors hesitated to take them off the drugs.


Tips for Handling Peripheral Neuropathy

Large trials with diabetics, small studies with PHAs, and many anecdotal reports from PHAs have shown the usefulness of the following nutrient supplements for preventing or reversing PN:

A British study showed that PHAs on the "d" drugs (ddC, d4T, ddI) have low levels of acetyl-L-carnitine, and that 18 months of supplementation improved both symptoms and nerve biopsy results, even when the "d" drugs were continued.

Also important is replenishment of magnesium, often deficient in PHAs (try 500 mg daily) and B complex vitamins, in particular, the following:

In addition, the nutrient protocol proposed by Dutch researchers to help address nucleoside-analogue-caused mitochondrial dysfunction may help (see "Body Distortions").

Anything you do that soothes and reduces pressure on hypersensitive feet or hands can help. This includes:

The following pharmaceutical agents help some reduce pain, although they won't eliminate numbness:

With these drugs, effective reduction of pain may not occur for up to two or three weeks, so patience is required. When one of these is not effective, another may still be.

WHO's four-step approach to drug treatment of HIV-related pain:
In general, medications should be given in the maximum tolerated doses before moving up to the next step. Where there is chronic pain, it is thought best to treat around the clock in order to prevent pain. If necessary, the usual meds can be augmented by short-acting drugs in order to treat breakthrough pain. With all these drugs, individual responses may vary and will be the best guide for proper med use.


Previous | Next
Table of Contents




This article was provided by Canadian AIDS Treatment Information Exchange. You can find this article online by typing this address into your Web browser:
http://www.thebody.com/content/art46588.html

General Disclaimer: TheBody.com is designed for educational purposes only and is not engaged in rendering medical advice or professional services. The information provided through TheBody.com should not be used for diagnosing or treating a health problem or a disease. It is not a substitute for professional care. If you have or suspect you may have a health problem, consult your health care provider.